Alabama, 2011

Drought in Alabama, August 1 to 31, 2011

August 1 to 31, 2011 · NWS BMX · 11 events in 11 counties and zones

Below normal rainfall persisted across central Alabama during the month of August. This caused drought conditions to continue for most counties and strengthen in some.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal rainfall persisted across central Alabama during the month of August. This caused drought conditions to continue for most counties and strengthen in some. By the end of the month Lee, Russell, Barbour, Randolph, Clay, Tallapoosa, Macon, Montgomery, Pike, Chambers, and Bullock Counties were under an Extreme (D3) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT SUN JUL 31 2011

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

LINGERING NOCTURNAL CONVECTION EXTENDS ACROSS GEORGIA...HOWEVER
WITH A MAINLY SOUTH-SOUTHWEST TRAJECTORY...THIS CONVECTION SHOULD
NOT AFFECT CENTRAL ALABAMA TAF SITES. CLOUD SHIELD FROM EARLIER IS
JUST ABOUT GONE BUT SOME THIN MID/UPPER LEVEL CLOUDINESS REMAINS
FROM EARLIER STORMS. NOT MUCH CHANGES OTHERWISE TO FORECAST AS ONCE
AGAIN SOME MINOR BR IS POSSIBLE TONIGHT WITH CLEARING SKIES...
LIGHT WINDS...AND SOME SPOTS RECEIVED GOOD LATE AFTERNOON/EVENING
SHOWERS. WEAK SURFACE BOUNDARY STILL EXPECTED TO CONTINUE TO MAKE
ITS WAY SOUTH THROUGH MONDAY THROUGH CENTRAL ALABAMA. HAVE VCTS IN
FOR MONDAY AFTERNOON ONLY FOR MGM/TOI AS THEY SHOULD BE SOUTH OF
THIS BOUNDARY.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 1002 PM CDT SUN JUL 31 2011/

UPDATE...
EVENING FORECAST.

DISCUSSION...

THUNDERSTORM ACTIVITY SUBSIDED RATHER QUICKLY THIS EVENING ACROSS
CENTRAL ALABAMA. FORECAST WAS UPDATED TO REMOVE RAIN CHANCES FOR
THE REST OF THE NIGHT. TEMPERATURES ARE RIGHT ON TRACK AND NO
CHANCES ARE NECESSARY.

UPDATED ZONES ARE ALREADY OUT AND NEW GRIDS WILL BE SHIPPED OUT
SHORTLY.

10/ARM

PREV DISCUSSION... /ISSUED 335 PM CDT SUN JUL 31 2011/

DISCUSSION...

SURFACE TROUGH SITUATED ACROSS CENTRAL ALABAMA WILL CONTINUE TO MOVE
ACROSS THE SOUTHERN PORTIONS OF THE CWA. AS THE STRONG RIDGE
CURRENTLY SITUATED OVER THE CENTRAL US BEGINS TO ENCOMPASS THE CWA
ON TUESDAY...RAIN CHANCES WILL DIMINISH...AND THE HEAT WILL BUILD
IN. THEREFORE...THE MAIN THEME FOR THIS PERIOD WILL BE TEMPERATURES.
HIGH TEMPERATURES WILL APPROACH THE CENTURY MARK EVERYDAY THIS WEEK.
WITH DEW POINTS IN THE MID TO UPPER 70S...HEAT INDEX VALUES WILL
REMAIN AROUND 105 AND SOME LOCATIONS WILL RISE ABOVE THAT. MODELS
AND MOS DEW POINTS VARY GREATLY...SO HEAT INDEX VALUES MAY GO UP OR
DOWN. WILL NOT ISSUE A HEAT ADVISORY FOR TOMORROW...SINCE CONFIDENCE
IS STILL RATHER LOW. HEAT INDICES WILL NEED TO BE CLOSELY MONITORED
OVER THE COMING WEEK...AS SOME SITES MAY MEET OR EXCEED ADVISORY
CRITERIA.

THE NEXT CHANCE FOR RAIN APPEARS TO BE ON FRIDAY. MODELS CONTINUE TO
INDICATE THAT A SHORT WAVE TROF WILL MAKE ITS WAY DOWN INTO THE AREA
ALONG THE EASTERN EDGE OF THE RIDGE ON FRIDAY. THIS...ALONG WITH
AMPLE MOISTURE FOR THE GULF WILL LIKELY BRING RAIN AND A LITTLE
RELIEF TO THE HEAT FRIDAY AND INTO SUNDAY.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  98  71  97  73 /  10  10  10  10  10
ANNISTON    73  97  74  97  75 /  10  20  10  10  10
BIRMINGHAM  76  98  77  99  76 /  10  10  10  10  10
TUSCALOOSA  74  98  75  99  75 /  10  20  10  10  10
CALERA      75  96  75  98  76 /  10  20  10  10  10
AUBURN      75  95  76  97  76 /  10  30  20  20  10
MONTGOMERY  76  99  76  99  77 /  10  30  20  20  20
TROY        73  98  76  97  75 /  10  30  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/10/73
Hazardous weather outlook, Jul 31, 6:25 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT SUN JUL 31 2011

ALZ011>015-017>050-020030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
725 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO CENTRAL ALABAMA
THIS WEEK. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL
PRODUCE DANGEROUS HEAT CONDITIONS THROUGHOUT THE AREA. HEAT INDICES
OF 105 TO 110 DEGREES ARE FORECAST FOR MONDAY WITH VALUES CLIMBING
INTO THE 108 TO 112 DEGREES TUESDAY THROUGH FRIDAY. BE PREPARED FOR
THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Lee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme (D3) drought conditions the entire month.

Drought, Russell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme Drought (D3) conditions the entire month.

Drought, Barbour

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Extreme Drought (D3) conditions the entire month.

Drought, Randolph

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Tallapoosa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Macon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Pike

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Chambers

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Bullock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340946, 340947, 340948, 340949, 340950, 340951, 340952, 340953, 340954, 340955, 340956.